Alert archive / Wisconsin / High Wind Watches in 2021

High Wind Watch 1, NWS Duluth, MN

December 14, 20218 counties in Wisconsin; Pine County, Minnesota

NWS Duluth, MN issued this high wind watch at Dec 14, 2021, 2:47 PM CST for 8 counties in Wisconsin; Pine County, Minnesota. It took effect at Dec 15, 2021, 9:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2021, 2:47 PM CST (20:47 UTC)
In effect from
Dec 15, 2021, 9:00 PM CST
Expired
Dec 15, 2021, 3:56 AM CST
In force
Issued by
NWS Duluth, MN

Counties Pine County, MN, Ashland County, WI, Bayfield County, WI, Burnett County, WI, Douglas County, WI, Iron County, WI, Price County, WI, Sawyer County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 99 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS73 KDLH 142047
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
247 PM CST Tue Dec 14 2021

MNZ038-WIZ001>004-006>009-150900-
/O.NEW.KDLH.HW.A.0001.211216T0300Z-211216T1500Z/
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Pine City, Hinckley, Superior, Washburn, 
Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, 
and Phillips
247 PM CST Tue Dec 14 2021

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  possible.

* WHERE...In Wisconsin, Douglas, Bayfield, Ashland, Iron, 
  Burnett, Washburn, Sawyer and Price Counties. In Minnesota, 
  Pine County. This includes the Tribal Lands of the Red Cliff 
  Band, the Lac Courte Oreilles Reservation, the Bad River 
  Reservation and the Mille Lacs Band, Lena Lake and, Hinckley 
  areas.

* WHEN...From Wednesday evening through Thursday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

JTS
1 follow-up statement
086 
WWUS73 KDLH 150956
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
356 AM CST Wed Dec 15 2021

WIZ008-009-152200-
/O.UPG.KDLH.HW.A.0001.211216T0300Z-211216T1500Z/
/O.NEW.KDLH.HW.W.0001.211216T0300Z-211216T1500Z/
/O.NEW.KDLH.FG.Y.0027.211215T0956Z-211215T1800Z/
Sawyer-Price-
Including the cities of Hayward and Phillips
356 AM CST Wed Dec 15 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST
THURSDAY...

* WHAT...For the High Wind Warning, southwest winds 15 to 25 mph
  with gusts up to 55 mph expected. Wind gusts may be locally
  higher in thunderstorms this evening. For the Dense Fog 
  Advisory, visibility one quarter mile or less in dense fog.

* WHERE...Sawyer and Price Counties. This includes the Tribal 
  Lands of the Lac Courte Oreilles Reservation.

* WHEN...For the High Wind Warning, from 9 PM this evening to 9 
  AM CST Thursday. For the Dense Fog Advisory, until noon CST 
  today.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Hazardous driving
  conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MNZ038-WIZ001>004-006-007-152200-
/O.UPG.KDLH.HW.A.0001.211216T0300Z-211216T1500Z/
/O.NEW.KDLH.HW.W.0001.211216T0300Z-211216T1500Z/
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-
Including the cities of Pine City, Hinckley, Superior, Washburn, 
Bayfield, Ashland, Hurley, Grantsburg, and Spooner
356 AM CST Wed Dec 15 2021

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST
THURSDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 55 mph
  expected. Wind gusts may be locally higher in thunderstorms this 
  evening. 

* WHERE...In Wisconsin, Douglas, Bayfield, Ashland, Iron, 
  Burnett and Washburn Counties. In Minnesota, Pine County. This 
  includes the Tribal Lands of the Red Cliff Band, the Bad River 
  Reservation and the Mille Lacs Band, Lena Lake and, Hinckley 
  areas.

* WHEN...From 9 PM this evening to 9 AM CST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...With rapidly dropping temperatures, a flash
  freeze may lead to black ice accumulation on roadways early
  Thursday morning. A Winter Weather Advisory may be needed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MNZ012-019-025-026-033>037-152200-
/O.NEW.KDLH.WI.Y.0007.211216T0300Z-211216T1500Z/
Northern Cook and Lake-Central St. Louis-North Cass-South Itasca-
South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-
Including the cities of Isabella, Hibbing, Walker, Grand Rapids, 
Pine River, Brainerd, Hill City, Aitkin, and Duluth
356 AM CST Wed Dec 15 2021

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST
THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Cook and Lake, Central St. Louis, North Cass, 
  South Itasca, South Cass, Crow Wing, Northern Aitkin, South 
  Aitkin and Carlton and South St. Louis Counties. This includes 
  the Tribal Lands of the Bois Forte Band, Lake Vermilion area, 
  the Fond du Lac Band and the Mille Lacs Band, East Lake and, 
  Big Sandy Lake areas.

* WHEN...From 9 PM this evening to 9 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...With rapidly dropping temperatures, a flash
  freeze may lead to black ice accumulation on roadways early
  Thursday morning. A Winter Weather Advisory may be needed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ020-021-152200-
/O.NEW.KDLH.WI.Y.0007.211216T0900Z-211216T1800Z/
Southern Lake-Southern Cook-
Including the cities of Two Harbors, Silver Bay, and Grand Marais
356 AM CST Wed Dec 15 2021

...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON CST THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Southern Lake and Southern Cook Counties. This 
  includes the Tribal Lands of the Grand Portage Reservation.

* WHEN...From 3 AM to noon CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this high wind watch went out at Dec 14, 11:47 AM CST, 3 hours earlier.

Area forecast discussion, Dec 14, 11:47 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Duluth MN
1147 AM CST Tue Dec 14 2021

.DISCUSSION...(Today through Monday)
Issued at 443 AM CST Tue Dec 14 2021

A rollercoaster of a forecast is ahead, with near record warmth
possible Wednesday, mixed precipitation with potential thunderstorms
Wednesday into Thursday, and rapidly dropping temperatures Thursday
and Friday. Snow and ice accumulations, minor flooding, and high
winds are all on the table. If you are a snow or winter lover, I
suggest looking away now.

Today will be a fairly quiet and mild day. Warmth and moisture
advection from the Gulf of Mexico will begin to reach our area this
afternoon, with southerly breezes as low pressure begins to organize
itself over the Rockies. Expect increasing clouds over the day as
low level moisture builds. Models continue to suggest a well
saturated boundary layer across NW WI and the North Shore this
evening into Wednesday morning, which may lead to widespread stratus
and drizzle. Over the North Shore, some soundings indicate a low
chance that some of this precipitation may become freezing drizzle
very early Wednesday morning as surface temperatures drop.
Widespread fog, potentially freezing, is also expected across the
region with this shallow moist airmass.

A potent, concentrated cut-off low is still poised to spin out of
the Rockies and quickly move across the Upper Midwest. The surface
low is expected to be able to develop quickly, aided in the upper
levels by robust vorticity advection and a small but mighty 130kt+
jet streak. Nearly all GEFS, GEPS, and ECMWF ensemble members have
this low pressure with a MSLP of 980mb or less and NAEFS percentile
MSLP is at an all time minimum. I imagine part of this development,
which nearly meets the criteria for rapid cyclogenesis, also stems
from the diabatic effects of the extensive moisture poised to wrap
into this system. An atmospheric river pulling moisture from the
Pacific Ocean and Gulf of Mexico may lead to precipitable water
values over 1", which is far above the climatological maximum for
this time of year. This powerful system will have a number of
impacts, some of which are still riddled with uncertainty.

The warmest day of the week will be Wednesday but confidence on the
exact magnitude is still low. Widespread stratus and snowpack over
Minnesota and northern Wisconsin will regulate surface temperatures,
preventing 850mb temperatures of 9-12C from mixing down for most of
the day. This should also prevent the screaming LLJ from mixing into
much of our CWA during the daylight hours Wednesday. However, as the
column saturates and upper level temperatures begin to cool, 850-
700mb temperatures and winds could mix to the surface over NW WI,
resulting in max temperatures of 50F+ around 00Z Wednesday, and a
period of very gusty south winds 45+mph from 00-06Z Wednesday. Rain,
possibly heavy, is expected to cover the CWA by Wednesday evening.
With WAA, MUCAPE values up to 500J/kg are possible, and winter-time
jets will lead to high bulk shear. This may lead to thunderstorms
over NW WI as well as through Pine, Carlton, and southern St. Louis
counties in Minnesota. Rain over existing snow and frozen ground
could lead to minor flooding across the region.

As the low pressure tracks northeastward overnight Wednesday into
Thursday, precipitation type will begin to change from northwest to
southeast through the CWA. A prominent TROWAL over NE MN will allow
for heavy precipitation, some of which will fall as rain. However as
temperatures cool snow will become more likely from north-central MN
through the Iron Range and Arrowhead. While current forecasted snow
amounts are only a couple inches at the highest, banded snowfall may
lead to locally higher totals. During this transition from rain to
snow a warm nose over NE MN could lead to a brief period of freezing
rain. Unfortunate for forecasters and the public, ensembles and
deterministic solutions have been trending back upwards for freezing
rain potential. While the duration will be short-lived, light ice
accumulations may be possible from northern Cass to Cook County. On
the backside of the storm, CAA and tight pressure gradients will
lead to gusty NW winds Thursday morning, especially along the shores
of Lake Superior.

For the winter aficionados who have made it this far, I have two
pieces of good news. 1) Snow temperature observations and forecasts
from NOHRSC indicate that we shouldn't lose ALL of our current
snowpack. 2) A chance for light snow accumulation arrives Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1147 AM CST Tue Dec 14 2021

A tight surface pressure gradient continues to be settled across
the region, with high pressure to the east and low pressure to the
west. Gusty southeasterly winds have been the result of this
pressure gradient, with gusts to around 20 to 30 knots, which
should continue this afternoon. There will be some lingering low-
level wind shear, mainly for HYR and INL. Confidence has decreased
on another bout of LLWS tonight, so we have largely pulled those
out of the TAFs, except for HYR. A moistening boundary layer due
to continued southerly flow and warm air advection, along with a
gradually melting snowpack, will support some lowering ceilings
tonight through Wednesday morning. Models are in very good
agreement in bringing ceilings down to IFR/LIFR, along with some
MVFR/IFR fog and drizzle. Some freezing drizzle isn't out of the
question, but that appears to be very isolated, mainly for the
Minnesota Arrowhead region.

&&

.MARINE...
Issued at 443 AM CST Tue Dec 14 2021

Generally unsettled weather is expected over Lake Superior through
much of this week. Pressure gradients have already begun to tighten,
leading to increasing winds early this morning. Brisk easterly winds
of 10-20 knots with gusts up to 25 knots will continue today,
particularly along the North Shore. Waves are expected to build to 4
to 8 feet over the day, peaking around midnight. Small Craft
Advisories are in effect. Winds will calm down Wednesday morning
before building again into Thursday night as a strong low pressure
system moves across Lake Superior. Some strong southerly winds are
possible along the South Shore late Wednesday evening, but the
highest winds and most dangerous conditions will arrive after
midnight Thursday. Gale and Storm Watches are in effect for all
nearshore zones. Gale and storm-force westerly winds will build
through sunrise Thursday across western Lake Superior, with waves of
15-20 feet possible, particularly along the North Shore and across
the Outer Apostle Islands. Cold air is able to transfer energy into
warmer water very efficiently, so wave heights could end up being
higher than currently forecasted. Storm force gusts may only last
for a 6-12 hour period Thursday morning, but high end gales up to 40
knots are expected to last into early Friday morning. Winds should
calm down by Friday afternoon, but wave swells may persist into
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  37  33  45  20 /   0  20  30  90
INL  39  30  40  14 /   0  10  10  70
BRD  39  31  44  15 /   0  20  40  80
HYR  40  34  53  22 /   0  30  40  90
ASX  41  33  52  24 /   0  20  30  90

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Storm Watch from late Wednesday night through Thursday morning
     for LSZ140>143-145>148-150.

     Gale Watch from late Wednesday night through Thursday morning
     for LSZ121-144.

     Small Craft Advisory until 10 PM CST this evening for LSZ142-143.

     Small Craft Advisory until 10 AM CST Wednesday for LSZ140.

     Small Craft Advisory until 4 AM CST Wednesday for LSZ141.

     Small Craft Advisory until 4 PM CST this afternoon for LSZ150.

&&

DISCUSSION...Levens/Melde
AVIATION...JTS
MARINE...Levens/Melde
Hazardous weather outlook, Dec 14, 4:08 AM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
408 AM CST Tue Dec 14 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
408 AM CST Tue Dec 14 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A mid-week storm will bring rain, snow, possible freezing rain,
and strong winds to the Northland. Rain will will develop
Wednesday then change to snow from west to east Wednesday night
into Thursday morning. A few thunderstorms will be possible as
well late Wednesday afternoon and evening, mainly over northern
Wisconsin and adjacent areas of northeast Minnesota. Rainfall
amounts of a half inch to a little over an inch over existing snow
and frozen ground may lead to ponding of water and minor
flooding. Around 1 to 4 inches of snowfall across northern
Minnesota is expected Wednesday night. Confidence in the snowfall
forecast is lower than average due to the warmth associated with
the storm.

Very strong winds of 40 to 50 mph are possible late Wednesday
night into Thursday morning. Northern Wisconsin may also see
southerly gusts around 45 mph Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations Wednesday into Thursday to
the National Weather Service. Spotters and the public can also
report precipitation type with the free M-PING smartphone app.

LSZ121-140>148-150-151030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
408 AM CST Tue Dec 14 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Gusty easterly winds will cause hazardous conditions, especially
for small craft, into tonight. Small Craft Advisories are in
effect for portions of the nearshore waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An area of low pressure is expected to lead to very strong
westerly winds over Lake Superior Wednesday night into Thursday
creating hazardous conditions. A period of widespread gales and
storm force winds are expected across Western Lake Superior. Gale
and Storm Watches are in effect for all of the nearshore waters
late Wednesday night into Thursday. A period of strong southerly
winds may precede the westerly winds along the South Shore
Wednesday evening, possibly leading to hazardous conditions.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:10 AM CSTGale WatchDLH25 hr
Dec 14, 3:10 AM CSTStorm WatchDLH25 hr

Nearby

High Wind Watches in Wisconsin, 2021High Wind Watches in Minnesota, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.